Alert archive / Michigan / Flash Flood Warnings in 1996
Flash Flood Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this flash flood warning at Jun 18, 1996, 2:11 AM EDT for Kent County, Michigan. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 1996, 2:11 AM EDT (06:11 UTC)
- Expired
- Jun 18, 1996, 7:15 AM EDT
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Kent County, MI
The radar
The Grand Rapids radar (KGRR), 15 km from the middle of the area, began a volume at 06:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 415 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 180615 FFWGRR MIC081-181115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 211 AM EDT TUE JUN 18 1996 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 715 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST LOWER MICHIGAN ...NORTHWESTERN KENT COUNTY THIS IS AN EXTENSION THE WARNING PREVIOUSLY ISSUED FOR NORTHWESTERN KENT COUNTY AT 1239 AM. AT 206 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF OVER 4 INCHES AROUND THE TOWN OF SPARTA IN NORTHWEST KENT COUNTY. WIDESPREAD FLOODING HAS BEEN REPORTED IN AND AROUND KENT CITY AND SPARTA. IN THE TOWN OF SPARTA...PERSONS LIVING NEAR STATE AND DIVISION STREETS...AND AVERVILL AND MARTINDALE STREETS...ARE BEING EVACUATED DUE THE WIDESPREAD FLOODING OF HOMES IN THESE AREAS. IN ADDITION...PEACH RIDGE AVENUE BETWEEN 14 MILE AND 17 MILE ROADS IS UNDER WATER BETWEEN SPARTA AND KENT CITY. SEVERAL CREEKS AND STREAMS IN THE AREA ARE ALSO RUNNING OVER THEIR BANKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS.. RIVERS... OR CREEKS. THEY CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING HEAVY RAINS. BORIS &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 11 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 2:16 PM EDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 215 PM EDT MON JUN 17 1996 KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE FA WHERE THE DYNAMICS ARE STRONGER. GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY. WF
In the hours before
Special weather statement, Jun 17, 8:12 PM EDT, 5 hours 59 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW
Special weather statement, Jun 17, 8:20 PM EDT, 5 hours 51 minutes before
MIZ071>073-077>080-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RADS MI 810 PM EDT MON JUN 17 1996 ...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS EXPIRED... THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS... HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER. TEW ...CORRECTION TO TEXT...
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:15 PM EDT | Flash Flood Warning | GRR | Van Buren | 10 hr |
| Jun 18, 12:39 AM EDT | Flash Flood Warning | GRR | Kent | 111 min |
| Jun 18, 1:03 AM EDT | Flash Flood Warning | GRR | Berrien | 117 min |
| Jun 18, 1:21 PM EDT | Flash Flood Warning | GRR | Ottawa | 4 hr |
| Jun 18, 5:50 PM EDT | Flash Flood Warning | GRR | Ottawa | 12 hr |
Nearby
Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.